Accutane, moisturizing and contact lenses

Written by on July 27, 2009 in Accutane and Roaccutane with 1 Comment

Hi,

Let me begin by saying that isotretinoin (Accutane, Roaccutane) is – in spite of all the horror stories – not a poison. It is a powerful drug and it can help. But I believe none is spared from the side effects.

Accutane has been discussed before on our group, some entries can be found in the highlights, but the text below is borrowed from Gillian Chinns excellent site:

“So what’s it really like?

If you’ve been considering taking roaccutane I guess by now you’ve heard or seen lists as long as your arm of possible side effects. I will say it now – DON’T PANIC!

The more serious side effects are actually very rare. What you will suffer from is dryness. Your skin, lips, hair and eyes will become dry as the drug inhibits the grease glands. This is one of the ways in which accutane helps with your acne, although exactly how it works is not known.

If you’re anything like me, the relief at not having to wash your face three or four times a day may well outweigh the inconvenience of being dried up. I would advise you to take preventative measures right from the start, then the dryness doesn’t become too much of a problem. I was on half my maximum dose, (that’s 25mg) which I think is the normal starting dose, and my grease glands stopped work completely whilst I was on the treatment.

Petroleum jelly (e.g. vaseline) is good for the lips, but too heavy too be used on the face. One of my main reservations about accutane was caused by a number of horror stories I heard about monsterous chapped lips. I believe this can be prevented by using petroleum jelly right from the start – I used it several times a day, and missing just one application could cause me to wake up next morning looking dreadful, but more jelly soon cleared it up again. I was even able to continue playing the horn in my church music group!

You’ll also want to use a good moisturiser on your face – I think something straightforward like cream E45 is better than exotic moisturising creams, but take your doctor’s advice on this one.

In the end, the only major disadvantage I experienced was being unable to wear my contact lenses. This is a normal effect, caused by dryness of the eyes, and seems a small price to pay.

[…] (Reg. birth defect)

Before you are given your medicine, you are required to sign a form [in UK that is] stating that you are not pregnant, and will use a reliable form of contraception during and for one month after treatment.

Even if you’re a virgin, you are quite likely to be prescribed the pill, even if you have no intention of becoming sexually active. I certainly had no luck pursuading my consultant! In the UK, contraceptives prescribed by a doctor are free, so at least you don’t have to worry about extra expense!

I think the pill is generally the preferred method, so you may have to start taking it even if you already use a different method.”

And some more thoughts on her case history:

It’s now six months later, and my acne is staging a revenge attack. This apparently puts me in the minority. I’m currently getting it back under control with zineryt – I told my GP that was what seemed to work for me, and she promptly prescribed me a large bottle. I have been referred back to my dermatologist, but so far, haven’t even got an appointment.

Another six months later (20/04/98)- I have given up all hope of ever getting an appointment from the dermatologist. It’s a good job I don’t suffer from anything life threatening. My acne is being quite well behaved at the moment. I have invented my own regime of washing, medication, and other “self help” remedies. My spot count goes from zero to moderate depending on the time of month (I think), but the oilyness seems to be under control. I am quite convinced the roaccutane played a big part in this, but I’m also sure my acne could flare up again if I didn’t take care of myself!

23/06/98 – Accutane is now all over the news as having allegedly serious effects on people’s mental health. I am thankful I don’t really need a second dose. Like a lot of other things, it hasn’t been proved that accutane has these effects, but a lot of people believe it does. I’m afraid I can’t make your mind up for you on this one – weigh up the possible risks against the possible benefits to yourself.

And now a learned description of Accutane from a very informative site: http://www.rxlist.com/cgi/generic/isotret.htm

“Accutane (isotretinoin), a retinoid which inhibits sebaceous gland function and keratinization, is available in 10-mg, 20-mg and 40-mg soft gelatin capsules for oral administration. Each capsule also contains beeswax, butylated hydroxyanisole, edetate disodium, hydrogenated soybean oil flakes, hydrogenated vegetable oil and soybean oil. Gelatin capsules contain glycerin and parabens (methyl and propyl), with the following dye systems: 10 mg – iron oxide (red) and titanium dioxide; 20 mg – FD&C Red No. 3, FD&C Blue No. 1 and titanium dioxide; 40 mg – FD&C Yellow No. 6, D&C Yellow No. IO and titanium dioxide.

Chemically, isotretinoin is 13-cis-retinoic acid and is related to both retinoic acid and retinol (vitamin A). It is a yellow-orange to orange crystalline powder with a molecular weight of 300.44.”

Best wishes,

Thor Jonsson,
who had excellent results
taking maximum dose of Roaccutane
for five months.

original article:

> I went to a dermatologist today.  He prescribed Accutane.  He said I
> had a few Rosacea symptoms, but mainly cystic acne.  I would like to
> know if anyone has done the Accutane treatment and what side effects
> occurred.  I have been doing some reading on the web and I’m not sure
> if I want to try Accutane or not.  Any thoughts would be helpful.

Related Articles

Read more about: Accutane and Roaccutane

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

1 Reader Comment

  1. Emma says:

    Hiya,

    I am considering accutane, because I have suffered from acne since I was 14 and I am now nearly 27. The only worry is the contact lenses issue. I don’t wear contacts all the time, but I do always wear them when I see my friends or go out. I probably wear them twice a week. Did you find that you are permanantly unable to wear contacts, or did you find you could wear them again after you stopped treatment? I am quite a vain person, and I think the toss up between contact lenses and acne would be a hard one..

    thanks for your help,

    Emma

Leave your comment here

Top

Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.